Glucocorticosteroids (CS) play a key role in the treatment of numerous diseases. Nonetheless, they can be accompanied by several adverse effects. We present the case of a 51-year-old woman who was treated with high-dose CS for a relapse of her multiple sclerosis. After 5 days of treatment, the patient developed severe diabetic ketoacidosis, hypertriglyceridemia and acute pancreatitis—a potentially life-threatening triad which has previously been described, in our case, however, for the first time as a complication of CS therapy. Our patient’s condition was further aggravated by a circulatory shock, haemodynamic relevant bleeding from a duodenal ulcer and psychotic symptoms. In the intensive care unit, intravenous insulin infusion, fluid resuscitation, catecholamine support, electrolyte supplementation, endoscopic haemoclipping and antibiotic and antipsychotic treatment were administered, leading to a continuous improvement of the patient’s health state.
- Lipid disorders
- Metabolic disorders
- Contraindications and precautions
Statistics from Altmetric.com
Contributors SB, FD and TZ were all involved in the treatment of the patient. SB and TZ drafted the manuscript and FD thoroughly revised the manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.